Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2013, 8:58 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2013, 8:58 PM CDT (01:58 UTC)
- Expired
- May 29, 2013, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 6:24 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
237
WUUS53 KFSD 300158
SVRFSD
IAC035-149-300230-
/O.NEW.KFSD.SV.W.0020.130530T0158Z-130530T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT WED MAY 29 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHWEST IOWA...
EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
* UNTIL 930 PM CDT
* AT 854 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 8 MILES WEST OF KINGSLEY TO KINGSLEY TO
CUSHING...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
QUIMBY AROUND 905 PM CDT.
REMSEN AND MARCUS AROUND 915 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE OYENS AND MERIDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9628 4291 9612 4291 9559 4256 9540
4256 9603 4256 9606
TIME...MOT...LOC 0158Z 214DEG 41KT 4265 9609 4264 9587
4253 9559
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
740
WWUS53 KFSD 300215
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED MAY 29 2013
IAC035-149-300230-
/O.CON.KFSD.SV.W.0020.000000T0000Z-130530T0230Z/
PLYMOUTH IA-CHEROKEE IA-
915 PM CDT WED MAY 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHEROKEE AND
NORTHEASTERN PLYMOUTH COUNTIES UNTIL 930 PM CDT...
AT 913 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM LE MARS TO MARCUS TO CHEROKEE...AND MOVING NORTH
AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF CHEROKEE AND
NORTHEASTERN PLYMOUTH COUNTIES...INCLUDING THE FOLLOWING LOCATIONS
OYENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4269 9585 4271 9621 4291 9612 4291 9559
4256 9540
TIME...MOT...LOC 0215Z 202DEG 40KT 4278 9609 4282 9577
4273 9552
HAIL...<.75IN
WIND...60MPH
$$714
WWUS53 KFSD 300227
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT WED MAY 29 2013
IAC035-149-300237-
/O.EXP.KFSD.SV.W.0020.000000T0000Z-130530T0230Z/
PLYMOUTH IA-CHEROKEE IA-
927 PM CDT WED MAY 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE AND NORTHEASTERN
PLYMOUTH COUNTIES WILL EXPIRE AT 930 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.
LAT...LON 4269 9585 4271 9621 4291 9612 4291 9559
4256 9540
TIME...MOT...LOC 0227Z 202DEG 40KT 4290 9602 4294 9570
4285 9545
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:59 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 29, 5:59 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED MAY 29 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013
COMPLEX SCENARIO TONIGHT BUT THE OVERALL MESSAGE LOOKS TO BE A LOW
END THREAT FOR SEVERE THUNDERSTORMS WITH A BETTER THREAT FOR
LOCALIZED HEAVY RAINFALL. CONVECTION CONTINUES TO SKIRT ALONG THE
WESTERN AND EASTERN EDGES OF THE CWA AS CONVECTION IN NEBRASKA
CONTINUES TO WEAKEN AS IT MOVES NORTH. SHEAR VALUES ARE MINIMALLY
SUPPORTIVE OF SEVERE CONVECTION WHILE CAPE VALUES ARE AROUND 1000 TO
1500 J/KG BUT OF THE VERY SKINNY VARIETY. THUS STARTING TO TREND
THINKING TOWARDS THE CONSISTENT HRRR WHICH FOR 5 RUNS IN A ROW HAS
PRODUCED A LARGE MCS WHICH CONGEALS FROM THE CONVECTION THAT IS
CURRENTLY DEVELOPING OVER THE WESTERN HIGH PLAINS. WILL RUN A BLEND
OF HPC/LOW RESOLUTION MODELS ALONG WITH THE HRRR AND RAP OUTPUT.
THE MAIN TAKE FROM THIS IS THAT THERE STILL APPEARS TO BE THE THREAT
FOR STORMS TO PRODUCE LOCALIZED RAINFALL AMOUNTS OF 3 TO 4 INCHES
WITH SLOW STORM MOVEMENT. WITH MOST LOCATIONS FLASH FLOOD GUIDANCE
RIGHT AROUND AN INCH AND A HALF OR A LITTLE MORE FLASH FLOODING WILL
BE A THREAT. THERE IS LIKELY TO BE A LULL IN CONVECTIVE ACTIVITY
LATE TONIGHT INTO TOMORROW MORNING THEN THE POTENTIAL FOR MORE
THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY IN NORTHWEST IOWA AND
MAINLY SOUTHEAST PARTS OF SOUTHWEST MINNESOTA. CAPE VALUES JUST A
BIT MORE STOUT TOMORROW AND WIND SHEAR JUST A TOUCH BETTER SO AGAIN
NOT A WIDESPREAD THREAT BUT A THREAT NONETHELESS. LOWS TONIGHT
MAINLY 60 TO 65 WITH HIGHS ON THURSDAY IN THE MID 70S.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013
LINGERING CONVECTION FROM DEVELOPMENT ON THURSDAY AFTERNOON WILL BE
SWINGING FAIRLY RAPIDLY THROUGH WITH STRONG PV LOBE LIFTING TO THE
NORTHEAST. MAIN UPPER WAVE WILL BE FAIRLY SLOW TO WOBBLE THROUGH THE
DAKOTAS THROUGH EARLY IN THE WEEKEND...BUT FIRST PART OF THIS PERIOD
WILL INTRODUCE A DRY SLOT AHEAD OF UPPER CIRCULATION THURSDAY NIGHT
INTO EARLY FRIDAY. AREA OF DIV Q BRUSHES UP AGAINST THE FAR
SOUTHEAST LATE AND WHILE BEST CHANCE FOR PRECIPITATION WILL CONTINUE
WELL SOUTHEAST...DID NUDGE A SMALL CHANCE FOR A LIGHT SHOWER INTO
THE FAR SOUTHEAST FOR A FEW HOURS AROUND DAYBREAK ON FRIDAY. IN
GENERAL...THE DRIER AIR WILL WORK THROUGH AREAS SOUTH OF THE UPPER
LOW AND WITH DIMINISHING WINDS ON THURSDAY NIGHT...WILL FIND LOWS
BACK IN THE UPPER 40S TO LOWER 50S FOR MOST.
SEVERAL DETERMINISTIC MODELS INDICATE A WEAK CONVERGENCE BOUNDARY
SLIDING THROUGH THE AREA ON LATER FRIDAY AFTERNOON AND FRIDAY
EVENING. AIRMASS DOES GET SOMEWHAT UNSTABLE...AND APPEARS TO BE
SETUP FOR DECENT MIXING WITH THE WEST TO SOUTHWEST FLOW COMPONENT AT
LOWER LEVELS THROUGH THE DAY. NET EFFECT WILL LIKELY BE AN ALMOST
UNCAPPED PROFILE WITH 400-700 J/KG INSTABILITY AND UNIMPRESSIVE
SHEAR. LIKELY WILL BE THE UNFAVORABLE AND WEAKLY SUBSIDENT LARGER
SCALE THAT WILL KEEP ACTION AT BAY UNTIL LATER INTO THE DIURNAL
CYCLE...WHEN PERHAPS SOME WEAK LOW LEVEL MOISTURE POOLING DUE TO
INDUCING SOMEWHAT STRONGER CONVERGENCE THAN MODEL INDICATED. STILL
WILL BE FAIRLY ISOLATED TO SCATTERED EVEN IT DOES DEVELOP WITH
MOISTURE LIMITATIONS.
AFTER VERY SHORT TERM...LOOKS LIKE LATER FRIDAY NIGHT INTO SATURDAY
WILL BE THE BEST CHANCE FOR PRECIPITATION ACROSS THE AREA...ALBEIT
MUCH LIGHTER THAN SHORTEST RANGE PRECIPITATION. UPPER TROUGH SWINGS
PAST WITH VERY COOL TEMPERATURES ALOFT. SHOULD BE PLENTY OF LOWER
LEVEL SHOWERS EVEN BEHIND PASSAGE OF UPPER WAVE ON SATURDAY
AFTERNOON WHICH CONTINUE TO ROTATE THROUGH NORTHEASTERN CWA.
BLUSTERY AND COOL DAY...WITH HIGHS UPPER 50S TO MID 60S. GFS
ENSEMBLE TEMPERATURE GUIDANCE STRONGLY SUGGESTS THAT COOLER IS
BETTER FOR SATURDAY. WINDS WILL DIMINISH...BUT A COOL NIGHT ON
SATURDAY NIGHT AS CLEARING PUSHES INTO THE WEST HALF.
FOR THE EXTENDED RANGE /SUNDAY THROUGH WEDNESDAY/ A FAIRLY QUIET
START WITH BRIEF RIDGING IN PLACE. STRETCHED OUT THE DIURNAL RANGE A
BIT FROM INITIALIZATION...AS EVEN WITH WET GROUND SHOULD BE ABLE TO
GET TOWARD FULL 850 HPA MIXING ON SUNDAY. DEVELOPMENT OF RETURN FLOW
FROM WEST TO EAST ON SUNDAY NIGHT INTO MONDAY MORNING. GFS/ECMWF
SHOWING SOME WEAK ELEVATED INSTABILITY/MOISTURE RETURN BY LATER
MONDAY...AND RELUCTANTLY INTRODUCED A LOW CHANCE FOR THUNDERSTORMS.
ANOTHER UPPER TROUGH WILL SETTLE INTO THE NORTHERN PLAINS TUESDAY
INTO WEDNESDAY...BUT THIS SOURCE WILL BE WITHIN LARGER SCALE
NORTHWEST FLOW AND IS SOMEWHAT MORE PROGRESSIVE THAN SHORT TERM
SYSTEM. SOME UNCERTAINTY IN TIMING AS BOUNDARY PUSHES THROUGH THE
AREA BUT HIGHEST CHANCES APPEAR CURRENTLY TO WORK THROUGH DURING THE
MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD. GENERALLY...TEMPERATURES
WILL BE WORKING SLOWLY UPWARD THROUGH TUESDAY...THEN SLIPPING BACK A
TOUCH WITH BOUNDARY PASSAGE AND PRECIPITATION LATER TUESDAY INTO
WEDNESDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 559 PM CDT WED MAY 29 2013
A MORE ORGANIZED ROUND OF THUNDERSTORMS WILL PUSH SSW TO NNE
ACROSS THE AREA THIS MID TO LATE EVENING...AFFECTING THE
HON/FSD/SUX TAF SITES. MVFR CONDITIONS ARE EXPECTED WITH THESE
STORMS...AND SOME WILL CONTAIN LARGE HAIL AND VERY STRONG WIND
GUSTS TO 50+ KTS. A MOIST AIRMASS WILL SETTLE OVER THE REGION
AGAIN LATE TONIGHT/EARLY THURSDAY WITH WIDESPREAD IFR CONDITIONS
LOOKING LIKELY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR SDZ061-062-066-
067-070-071.
MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ001>003-
012>014-020>022-031-032.
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ013-014.
&&
SHORT TERM...08
LONG TERM...CHAPMAN
AVIATION...Hazardous weather outlook, May 29, 7:32 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 732 PM CDT WED MAY 29 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 732 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL SPREAD NORTH ACROSS THE AREA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS THIS EVENING...MAINLY IN AREAS SOUTH OF INTERSTATE 90. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY NEAR THE MISSOURI RIVER VALLEY. AS THE STORMS CONTINUE INTO THE OVERNIGHT HOURS...THE PRIMARY THREATS WILL TRANSITION TO HEAVY RAIN AND ISOLATED WIND GUSTS TO 60 MPH. FLOODING... ONE OF THE BIGGER THREATS LATE THIS AFTERNOON AND TONIGHT IS FOR AREAS OF HEAVY RAIN. CELLS MAY CONTINUALLY TRACK FROM SOUTHWEST TO NORTHEAST. IF THIS HAPPENS...LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE FOR AREAS ALONG AND EAST OF THE JAMES RIVER VALLEY. WITH THE RECENT HEAVY RAINFALL...SMALLER CREEKS AND STREAMS HAVE RISEN OUT OF THEIR BANKS IN PARTS OF NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. THESE HAVE RECEDED IN THE SHORT TERM...BUT WITH AREAS OF HEAVY RAIN ANTICIPATED TONIGHT...THESE SMALLER TRIBUTARIES MAY AGAIN RISE INTO FLOOD. RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG PORTIONS OF THE VERMILLION RIVER...LITTLE SIOUX RIVER...AND LOWER BIG SIOUX RIVER. SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND EXPECTED CREST HEIGHTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY MORNING INTO THE AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS...60 MPH WIND GUSTS AND ISOLATED TORNADOES. THIS THREAT SHOULD EXIST MAINLY EAST OF INTERSTATE 90. MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 2 AM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 47 min |
| May 29, 9:13 PM CDT | Flash Flood Warning | FSD | Plymouth | 107 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.